MAUDE Adverse Event Report: VARIAN MEDICAL SYSTEMS INC. CLINAC-IX; LINEAR ACCELERATOR

VARIAN MEDICAL SYSTEMS INC. CLINAC-IX; LINEAR ACCELERATOR
Model Number H293318
Medical Device Problem Codes Inadequate User Interface (2958); Unintended Movement (3026)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 09/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Radiation therapist was standing at the end of the table.Therapist's right hand palm was under the couch, and therapist floated/released the couch top towards the gantry.The therapist's pinky fingertip on right hand, got caught between couch top and table base.This resulted in 3-4mm of the therapist's fingertip/skin was cut.Stitches needed to address injury.
 
Event or Problem Description
Radiation therapist was standing at the end of the table.Therapist's right hand palm was under the couch, and therapist floated/released the couch top towards the gantry.The therapist pinky finger tip on right hand, got caught between couch top and table base.This resulted in 3-4mm of the therapist finger tip/skin was cut.Stitches needed to address injury.
 
Event or Problem Description
See completed mw-2023-00007 mfr 2916710.
 
Additional Manufacturer Narrative
The reported issue is that the user was expecting to move the couch top.However, the user needed to be careful to observe and maintain clearance to the couch surface and couch tabletop as to not suffer any pinch point injury.A pinch point label is posted on the couch top warning of this danger.The user had her right hand extended and the pinky got caught between the couch top and couch final assembly.This was user error.The investigation confirmed the issue did occur.The issue was caused by inadequate float handle gripping distance and/or excessive gap between the exact couch final assembly tm53391 and tm533392 exact couch tabletop.Varian has labeled the pinch hazards with decals on the top of the couch and has noted the hazards in the instructions for use manual.Warnings are found for pinch point, via decals on the couch surfaces to avoid injury when in close proximity to pinch points.The instructions for use for the exact couch manual (varian document 1104201-05 published in august 2011) in chapter 2, page 26-27 defining cautions to avoid as couch pinch points as clearly labeled on the couch as per ctb ps-767 dated on 8 sept 2010.Chapter c of the appendix pages 108-111 list descriptions of the couch pinch points.The therapist and customer should proceed with caution when in proximity of this couch pinch point and to the warning label as posted.

Brand Name
CLINAC-IX
Common Device Name
LINEAR ACCELERATOR
Manufacturer (Section D)
VARIAN MEDICAL SYSTEMS INC.
911 hansen way
palo alto CA 94304
Manufacturer Contact
nia van baalen
911 hansen way
palo alto, CA 94304-1028
6504246833
MDR Report Key17822361
Report Number2916710-2023-00006
Device Sequence Number2302259
Product Code IYE
UDI-Device Identifier00899475002042
UDI-Public00899475002042
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K162476
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 10/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberH293318
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/20/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2023
Supplement Date Received by Manufacturer09/20/2023
Initial Report FDA Received Date09/26/2023
Supplement Report FDA Received Date10/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/16/2006
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown